Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 10, NWS Aberdeen, SD

May 25, 2016Campbell County, Corson County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 25, 2016, 5:16 PM CDT for Campbell County, Corson County, Walworth County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 5:16 PM CDT (22:16 UTC)
Expired
May 25, 2016, 5:45 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Campbell County, SD, Corson County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 131 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS53 KABR 252216
SVRABR
SDC021-031-129-252245-
/O.NEW.KABR.SV.W.0010.160525T2216Z-160525T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
516 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 545 PM CDT/445 PM MDT/

* AT 515 PM CDT/415 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
  NORTHEASTERN LAKE OAHE...OR NEAR MOBRIDGE...MOVING NORTHEAST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN CAMPBELL...SOUTHEASTERN CORSON AND NORTHWESTERN
  WALWORTH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4550 10058 4565 10077 4583 10048 4556 10023
TIME...MOT...LOC 2215Z 233DEG 19KT 4559 10049 

HAIL...1.25IN
WIND...60MPH
 
$$

KF
1 follow-up statement
449 
WWUS53 KABR 252235
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
535 PM CDT WED MAY 25 2016

SDC021-031-129-252245-
/O.CON.KABR.SV.W.0010.000000T0000Z-160525T2245Z/
CAMPBELL SD-CORSON SD-WALWORTH SD-
535 PM CDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM
CDT/445 PM MDT/ FOR SOUTHWESTERN CAMPBELL...EAST CENTRAL CORSON AND
NORTHWESTERN WALWORTH COUNTIES...

AT 535 PM CDT/435 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
NORTHEASTERN LAKE OAHE...OR 9 MILES NORTH OF MOBRIDGE...MOVING
NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
WAKPALA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4561 10058 4569 10070 4583 10048 4562 10029
      4559 10044
TIME...MOT...LOC 2235Z 230DEG 20KT 4567 10037 

HAIL...1.25IN
WIND...60MPH
 
$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:42 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 25, 3:42 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
342 PM CDT WED MAY 25 2016

.SHORT TERM...(This Evening through Thursday Afternoon)
Issued at 342 PM CDT WED MAY 25 2016

Thunderstorms are beginning to intensify just W of the CWA this
afternoon that has produced significant hail. Expect them to track E
around 20kts, and stay mainly as discrete cells through 00Z. At that
point they may diminish with the loss of daytime heating. Will
continue to closely monitor incoming and developing severe weather
potential in our high CAPE and marginal shear environment.

Current fcst would have precip exiting E shortly after 06Z, with dry
weather then being the rule through early afternoon Thursday. The
focus for showers and thunderstorms will be over the far W, and the
SE corners of the CWA. Just going with general thunderstorms for
Thursday. SPC has the Marginal and slight risk areas over the SE
corner of SD. Expect highs again tomorrow to top out in the 70s for
most areas, with low 80s possible over W Central MN.

.LONG TERM...(Thursday Evening through Wednesday)
Issued at 342 PM CDT WED MAY 25 2016

Thursday night will probably be a dry forecast period, while upper
level confluent flow is over the region. However, when an upper low
currently over southern California lifts north-northeast across the
region Friday through Saturday, precipitation chances will abound.
Then, it appears some weak mid-level ridging/height rises develop
over the Northern Plains, shutting off the vast majority of
precipitation chances from Saturday night through Sunday night.
Beyond that, longer range model output continues to suggest more
precipitation chances setting up across the region Monday through
Tuesday as the next low pressure system deepens while moving east
over the Dakotas into Minnesota. This system is also expected to
bring breezy to windy conditions Tuesday night and Wednesday. Highs
through the period will be mainly in the 70s and 80s across the CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1251 PM CDT WED MAY 25 2016

MVFR to VFR clouds remain across the area this afternoon, with
ournext round of showers and thunderstorms nearing MBG-PIR around
20-22Z, before slowly sliding E and weakening with the loss of
daytime heating, and ending all together near ATY by around 06Z
Thursday.The best chance of seeing any showers/thunderstorms will
be at MBG,with only VCSH mentioned so far at the rest of the TAF
sites.Otherwise, VFR ceilings and VIS are expected for the daytime
hours Thursday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...KF
LONG TERM...Dorn
AVIATION...KF
Hazardous weather outlook, May 25, 10:24 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1024 AM CDT WED MAY 25 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261530-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
1024 AM CDT WED MAY 25 2016 /924 AM MDT WED MAY 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STORMS ARE EXPECTED TO REDEVELOP FROM MID AFTERNOON
THROUGH THIS EVENING...WITH THE POTENTIAL FOR A FEW STRONG TO
SEVERE STORMS. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...MAINLY
OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY FROM MID AFTERNOON THROUGH
THIS EVENING...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA.

KF

In the hours before

Local storm report, May 25, 11:52 AM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1152 AM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 WSW HOLABIRD          44.51N 99.66W
05/25/2016  M1.33 INCH       HYDE               SD   COCORAHS

            COCORAHS STATION HARROLD 3.8 ESE /SD-HY-3/

0700 AM     HEAVY RAIN       9 N HOLABIRD            44.65N 99.60W
05/25/2016  M1.25 INCH       HYDE               SD   COCORAHS

            COCORAHS STATION HOLABIRD 8.5 N /SD-HY-8/

0700 AM     HEAVY RAIN       7 SW CEDAR CREEK REC AR 44.07N 100.01W
05/25/2016  M1.22 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION 6 SW CEDAR CREEK REC AREA
            /SD-LY-6/

0700 AM     HEAVY RAIN       KENNEBEC                43.90N 99.86W
05/25/2016  M1.18 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION KENNEBEC 0.3 SE /SD-LY-2/

0800 AM     HEAVY RAIN       GANN VALLEY             44.03N 98.99W
05/25/2016  M1.10 INCH       BUFFALO            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION GANN VALLEY /GNVS2/

0700 AM     HEAVY RAIN       12 N HIGHMORE           44.70N 99.41W
05/25/2016  M1.10 INCH       HYDE               SD   COCORAHS

            COCORAHS STATION 12 N HIGHMORE /SD-HY-1/

0700 AM     HEAVY RAIN       8 N VIVIAN              44.04N 100.27W
05/25/2016  M1.09 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION 7 NNE VIVIAN /SD-LY-5/

0700 AM     HEAVY RAIN       9 WNW AMES              44.30N 99.26W
05/25/2016  M1.06 INCH       HAND               SD   COCORAHS

            COCORAHS STATION 8 W AMES /SD-HD-7/

0800 AM     HEAVY RAIN       MILLER                  44.52N 98.99W
05/25/2016  M1.02 INCH       HAND               SD   COCORAHS

            COCORAHS STATION MILLER /SD-HD-12/

0700 AM     HEAVY RAIN       2 S KENNEBEC            43.88N 99.87W
05/25/2016  M1.00 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION KENNEBEC 2.0 S /SD-LY-10/

0700 AM     HEAVY RAIN       8 SSW KENNEBEC          43.79N 99.92W
05/25/2016  M0.94 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION 8 SSW KENNEBEC /SD-LY-27/

0730 AM     HEAVY RAIN       3 WNW OKATON            43.91N 100.94W
05/25/2016  M0.90 INCH       JONES              SD   COCORAHS

            COCORAHS STATION OKATON 2.6 NW /SD-JN-3/

0700 AM     HEAVY RAIN       4 ESE ROSSEAU           44.29N 100.01W
05/25/2016  M0.89 INCH       HUGHES             SD   COCORAHS

            COCORAHS STATION 3 ESE ROSSEAU /SD-HG-26/

0800 AM     HEAVY RAIN       RELIANCE                43.88N 99.60W
05/25/2016  M0.85 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION RELIANCE 0.1 ESE /SD-LY-12/

0700 AM     HEAVY RAIN       PRESHO                  43.90N 100.06W
05/25/2016  M0.82 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION PRESHO /SD-LY-1/

0700 AM     HEAVY RAIN       8 WNW IONA              43.59N 99.57W
05/25/2016  M0.82 INCH       LYMAN              SD   COCORAHS

            COCORAHS STATION OACOMA 17.4 SSW /SD-LY-7/

0800 AM     HEAVY RAIN       2 S DOLAND              44.87N 98.10W
05/25/2016  M0.75 INCH       SPINK              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION DOLAND /DOLS2/

&&
Local storm report, May 25, 4:27 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
427 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             7 E BUNKER              44.24N 100.97W
05/25/2016  E1.00 INCH       STANLEY            SD   TRAINED SPOTTER

&&

RL
Local storm report, May 25, 4:29 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
429 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             2 ENE CAPA              44.12N 100.94W
05/25/2016  E1.00 INCH       JONES              SD   PUBLIC

&&

RL
Special weather statement, May 25, 4:41 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
441 PM CDT WED MAY 25 2016

SDZ033>035-252230-
SULLY SD-HUGHES SD-STANLEY SD-
441 PM CDT WED MAY 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SULLY...CENTRAL
STANLEY AND NORTHWESTERN HUGHES COUNTIES UNTIL 530 PM CDT/430 PM
MDT/...

AT 440 PM CDT/340 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER SOUTHERN LAKE OAHE...OR 10 MILES NORTHWEST OF FORT
PIERRE...MOVING NORTHEAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERRE...FORT PIERRE...ONIDA...BLUNT...GREY GOOSE...COW CREEK REC AREA...
OKOBOJO POINT REC AREA...OAHE MISSION REC AREA...WEST SHORE REC AREA...
OVERLOOK REC AREA...CHANTLER CREEK RECREATION AREA...SPRING CREEK REC
AREA AND SULLY LAKE.

LAT...LON 4448 10072 4476 10012 4449 9990 4429 10059
TIME...MOT...LOC 2140Z 235DEG 40KT 4446 10056

KF
Local storm report, May 25, 5:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CDT WED MAY 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             8 SW ROSSEAU            44.24N 100.21W
05/25/2016  E1.00 INCH       STANLEY            SD   PUBLIC

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:17 PM CDTSpecial Weather StatementABRJones43 min
May 24, 8:32 PM CDTSevere Thunderstorm WarningABRJones, Stanley43 min
May 24, 8:39 PM CDTSevere Thunderstorm WarningABRJones34 min
May 24, 9:32 PM CDTSpecial Weather StatementABRJones43 min
May 24, 10:32 PM CDTSpecial Weather StatementABRHughes28 min
May 24, 11:10 PM CDTSpecial Weather StatementABRHughes35 min
May 24, 11:57 PM CDTSpecial Weather StatementABRBuffalo33 min
May 25, 12:25 AM CDTSpecial Weather StatementABRHyde35 min
May 25, 3:49 PM CDTSevere Thunderstorm WarningABRJones, Stanley56 min
May 25, 4:37 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley53 min
May 25, 4:41 PM CDTSpecial Weather StatementABRSully49 min
May 25, 4:46 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully44 min
May 25, 5:21 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley39 min
May 25, 5:55 PM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde50 min
May 25, 6:07 PM CDTSpecial Weather StatementABRFaulk23 min
May 25, 6:09 PM CDTSpecial Weather StatementABREdmunds36 min
May 25, 6:11 PM CDTSpecial Weather StatementABRCampbell34 min
May 25, 6:29 PM CDTSevere Thunderstorm WarningABRHand31 min
May 25, 6:42 PM CDTSpecial Weather StatementABRJerauld33 min
May 25, 6:58 PM CDTSpecial Weather StatementABRCampbell47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.